Alert archive / Arkansas / Flash Flood Warnings in 2016

Flash Flood Warning 62, NWS Little Rock, AR

July 23, 2016Saline County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jul 23, 2016, 6:06 PM CDT for Saline County, Arkansas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2016, 6:06 PM CDT (23:06 UTC)
Expired
Jul 23, 2016, 8:30 PM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

County Saline County, AR

The radar

The Little Rock radar (KLZK), 36 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:25 PM CDTFLASH FLOODBryant, ARFLASH FLOODING WAS REPORTED IN THE ALCOA AREA OF SALINE COUNTY ON SOCAIL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1852 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WGUS54 KLZK 232306
FFWLZK
ARC125-240130-
/O.NEW.KLZK.FF.W.0062.160723T2306Z-160724T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
606 PM CDT SAT JUL 23 2016

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SALINE COUNTY IN CENTRAL ARKANSAS...

* UNTIL 830 PM CDT
    
* AT 603 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF NEARLY
  STATIONARY THUNDERSTORMS OVER THE WARNED AREA. THE RADAR ESTIMATED
  OVER TWO INCHES OF RAIN AT BENTON AND BAUXITE. THIS MUCH RAIN IN A
  SHORT PERIOD WILL MAKE FLASH FLOODING LIKELY. WHILE RAIN WILL
  TAPER OFF DURING THE WARNING PERIOD...IT WILL TAKE SOME TIME FOR
  ANY HIGH WATER TO RUNOFF.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BENTON...                         BRYANT...
  HASKELL...                        EAST END...
  SALEM IN SALINE COUNTY...         BAUXITE...
  VIMY RIDGE...                     SHAW...
  SARDIS...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER FLOODED ROADS...TURN AROUND...DON'T DROWN! MOST
FLOOD DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3449 9226 3450 9240 3446 9241 3447 9265
      3464 9263 3460 9235 3458 9235 3458 9224

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:55 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 23, 2:55 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
255 PM CDT SAT JUL 23 2016

.Short Term...Tonight through Sunday night

Much like yesterday, convection developed rapidly by early afternoon
but a little more concentrated over the south versus previous days.
Current temperatures are actually running a little behind yesterday
but dew points are higher leading to excessive heat warnings around
the metropolitan area with a heat advisory covering the remainder of
the CWA. The very hot conditions will continue on Sunday and the
heat advisory will be continued but the extended period will offer
some relief.

Strong upper ridge that has been dominating of late is showing some
signs of breaking down. Latest moisture channel imagery shows an
upper trough over the western high plains that is effectively
flattening out this feature. Moisture channel imagery also shows an
upper level disturbance along the Tennessee/Mississippi border, on
the eastern periphery of the ridge, which is helping to enhance the
convection.

Precipitation chances will decrease this evening before ramping up
again tonight and especially Sunday as the aforementioned upper
disturbance drifts southwest through the day. Rain chances will be
higher over the south as a result. With PWATS in excess of two
inches and light winds aloft, locally heavy rain can not be
discounted. Precipitation chances will decrease Sunday night as the
disturbance weakens/moves into Texas by Monday morning.

&&

Long Term...Monday through Saturday

The gist of the long term period has not changed much. High
amplitude upper ridge will have broken down come Monday, thanks to a
couple of shortwave troughs making upper flow across the Canadian
border more zonal. Afterward the models are in good agreement with
building the ridge over the western United States by mid to late
week which will offer continued relief from the excessive heat we
have seen of late.

In addition to the relief in the heat, the pattern change will lead
to increased rain chances. This will be a mix of diurnally driven
convective tendencies, as well as the possibility of some MCS
activity. As such kept rain chances in the forecast during both the
daytime and nighttime hours, with the highest chances during the
afternoon and evening. One other thing to note about the long term
period is that precipitable water values will be fairly
high...around or exceeding 2 inches...through the period. With
overall weak flow and high PWAT levels, the possibility for flash
flooding will be of concern as storms will be efficient rain
producers and slow moving.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     96  77  93  76 /  30  20  30  20
Camden AR         99  78  95  74 /  30  30  50  30
Harrison AR       95  76  94  73 /  30  10  30  20
Hot Springs AR    99  78  96  74 /  30  30  40  30
Little Rock   AR 101  78  96  76 /  30  30  40  20
Monticello AR     96  78  93  75 /  30  40  60  30
Mount Ida AR      99  76  95  73 /  30  20  30  30
Mountain Home AR  97  76  95  74 /  30  10  30  20
Newport AR        97  77  94  76 /  30  20  40  20
Pine Bluff AR     96  78  93  75 /  30  40  50  30
Russellville AR   99  77  96  75 /  30  20  30  20
Searcy AR         97  77  94  74 /  30  30  40  20
Stuttgart AR      97  77  94  75 /  30  40  50  20
&&

.LZK Watches/Warnings/Advisories...
Heat Advisory until 9 PM CDT Sunday FOR Arkansas-Baxter-Boone-
Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-Desha-
Drew-Faulkner-Fulton-Garland-Grant-Hot Spring-Independence-Izard-
Jackson-Jefferson-Johnson-Lincoln-Logan-Lonoke-Marion-Monroe-
Montgomery-Newton-Ouachita-Perry-Pike-Polk-Pope-Prairie-Pulaski-
Saline-Scott-Searcy-Sharp-Stone-Van Buren-White-Woodruff-Yell.

Excessive Heat Warning until 9 PM CDT this evening FOR Faulkner-
Lonoke-Pulaski-Saline-White.

&&

Short Term...56 / Long Term...64
Hazardous weather outlook, Jul 23, 11:30 AM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1130 AM CDT SAT JUL 23 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-241000-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-
CALHOUN-BRADLEY-DREW-
1130 AM CDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON  AND TONIGHT

EXPECT TEMPERATURES TO WARM INTO THE 90S TO AROUND 100 FOR MOST
LOCATIONS THIS AFTERNOON. THESE HOT TEMPERATURES...COMBINED WITH
ELEVATED HUMIDITY LEVELS...WILL RESULT IN HEAT INDEX VALUES
PEAKING FROM 100 TO 110 DEGREES FOR MOST AREAS THIS AFTERNOON.

HEAT INDICES WILL EXCEED 110 DEGREES IN AND NEAR THE LITTLE ROCK
METROPOLITAN AREA. AN EXCESSIVE HEAT WARNING IS NOW IN EFFECT
THROUGH THIS EVENING.

TAKE EXTRA PRECAUTIONS AS THESE CONDITIONS CAN CREATE HEAT
ILLNESSES.

SOME ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS ARE
POSSIBLE...WITH CLOUD TO GROUND LIGHTNING THE PRIMARY THREAT.
SOME GUSTY WINDS AND LOCALLY HEAVY RAINFALL MAY ALSO BE SEEN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HOT AND HUMID CONDITIONS WILL CONTINUE INTO SUNDAY AND
POTENTIALLY INTO MONDAY. AFTERNOON HIGHS WILL REMAIN IN THE
90S...MAYBE APPROACHING 100. HEAT INDEX VALUES WILL PEAK OVER 105
DEGREES DURING THE AFTERNOON HOURS. TEMPERATURES WILL SLOWLY
DECREASE THROUGHOUT THE WEEK AS RAIN CHANCES INCREASE ACROSS THE
STATE.

CHANCES FOR MORE SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST
STARTING SUNDAY...AND THROUGH PRETTY MUCH MOST OF NEXT WEEK. OTHER
THAN CLOUD TO GROUND LIGHTNING...SOME GUSTY WINDS COULD ALSO BE
SEEN. GIVEN THE SLOW MOVEMENT OF ANY STORMS...LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE...RESULTING IN AN ISOLATED FLASH FLOOD
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

62/66/56

In the hours before

Special weather statement, Jul 23, 3:57 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
357 PM CDT SAT JUL 23 2016

ARZ044-232130-
PULASKI AR-
357 PM CDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PULASKI COUNTY UNTIL 430
PM CDT...

AT 357 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CHENAL VALLEY...OR OVER WEST LITTLE ROCK. THIS STORM WAS NEARLY
STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LITTLE ROCK...                    NORTH LITTLE ROCK...
WEST LITTLE ROCK...               MAUMELLE...
SOUTHWEST LITTLE ROCK...          PINNACLE MOUNTAIN STATE PARK...
CHENAL VALLEY...                  FERNDALE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3468 9241 3473 9255 3476 9255 3476 9256
      3477 9256 3486 9251 3481 9234
TIME...MOT...LOC 2057Z 297DEG 4KT 3478 9245

46
Special weather statement, Jul 23, 4:12 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
412 PM CDT SAT JUL 23 2016

ARZ042-054-232145-
HOT SPRING AR-GARLAND AR-
412 PM CDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARLAND AND CENTRAL
HOT SPRING COUNTIES UNTIL 445 PM CDT...

AT 411 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HOT SPRINGS. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOT SPRINGS...                    HOT SPRINGS MEMORIAL FIELD...
ROCKWELL...                       HOT SPRINGS NATIONAL PARK...
PINEY IN GARLAND COUNTY...        RED OAK...
OAKLAWN RACETRACK...              LAKE CATHERINE STATE PARK...

LAT...LON 3448 9317 3453 9301 3439 9291 3434 9309
TIME...MOT...LOC 2111Z 327DEG 3KT 3445 9305

46
Local storm report, Jul 23, 5:02 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
502 PM CDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     JACKSONVILLE            34.87N 92.13W
07/23/2016                   PULASKI            AR   SOCIAL MEDIA

            POWEER POLES WERE SNAPPED AND HALF OF A MCDONALDS SIGN
            WAS DESTROYED.

&&

51
Local storm report, Jul 23, 5:07 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
507 PM CDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     FURLOW                  34.83N 91.98W
07/23/2016                   LONOKE             AR   SOCIAL MEDIA

            TREES WERE REPORTED DOWN IN FURLOW ON HWY. 89.

&&

51
Special weather statement, Jul 23, 5:09 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
509 PM CDT SAT JUL 23 2016

ARZ032-232245-
FAULKNER AR-
509 PM CDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FAULKNER COUNTY
UNTIL 545 PM CDT...

AT 509 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GREENBRIER...OR 12 MILES NORTHEAST OF CONWAY. THIS STORM WAS NEARLY
STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENBRIER...                     WOOSTER...
TWIN GROVES...                    WOOLLY HOLLOW STATE PARK...
SPRINGHILL...                     HOLLAND...

LAT...LON 3518 9231 3521 9246 3532 9243 3530 9227
TIME...MOT...LOC 2209Z 186DEG 1KT 3525 9236

46
Special weather statement, Jul 23, 5:37 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
537 PM CDT SAT JUL 23 2016

ARZ044-056-232300-
JEFFERSON AR-PULASKI AR-
537 PM CDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PULASKI AND
NORTHWESTERN JEFFERSON COUNTIES UNTIL 600 PM CDT...

AT 537 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
REDFIELD...OR 18 MILES NORTHEAST OF SHERIDAN. THIS STORM WAS NEARLY
STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
REDFIELD...                       HENSLEY ISLAND...
KEARNEY...                        WRIGHT...
HENSLEY...                        LOCK AND DAM 5 PARK...
F.B. BAUGH RECREATION AREA...     TAR CAMP PARK...
JEFFERSON...

LAT...LON 3452 9221 3453 9205 3440 9204 3439 9220
TIME...MOT...LOC 2237Z 320DEG 1KT 3447 9215

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:41 PM CDTSevere Thunderstorm WarningLZKIndependence, Jackson24 min
Jul 22, 8:10 PM CDTFlash Flood WarningLZKIzard2 hr
Jul 23, 11:27 AM CDTExcessive Heat WarningLZKFaulkner, Lonoke, Pulaski, Saline, White9 hr
Jul 23, 1:33 PM CDTSevere Thunderstorm WarningLZKOuachita27 min
Jul 23, 2:17 PM CDTSpecial Weather StatementLZKOuachita43 min
Jul 23, 2:25 PM CDTSpecial Weather StatementLZKPerry50 min
Jul 23, 2:44 PM CDTSpecial Weather StatementLZKArkansas46 min
Jul 23, 2:55 PM CDTSpecial Weather StatementLZKWoodruff50 min
Jul 23, 3:19 PM CDTSpecial Weather StatementLZKMonroe26 min
Jul 23, 3:25 PM CDTSpecial Weather StatementLZKWhite35 min
Jul 23, 3:57 PM CDTSpecial Weather StatementLZKPulaski33 min
Jul 23, 4:07 PM CDTSevere Thunderstorm WarningLZKLonoke, White38 min
Jul 23, 4:12 PM CDTSpecial Weather StatementLZKHot Spring33 min
Jul 23, 4:41 PM CDTSevere Thunderstorm WarningLZKLonoke, Pulaski34 min
Jul 23, 5:09 PM CDTSpecial Weather StatementLZKFaulkner36 min
Jul 23, 5:32 PM CDTSevere Thunderstorm WarningLZKSaline43 min
Jul 23, 5:37 PM CDTSpecial Weather StatementLZKJefferson23 min
Jul 23, 6:17 PM CDTSevere Thunderstorm WarningLZKGrant43 min

Nearby

Flash Flood Warnings in Arkansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.